Alert archive / Idaho / Wind Advisories in 2012

Wind Advisory 6, NWS Boise, ID

March 11, 201211 counties in Idaho; Baker County, Harney County, Malheur County, Oregon

NWS Boise, ID issued this wind advisory at Mar 11, 2012, 1:51 PM MDT for 11 counties in Idaho; Baker County, Harney County, Malheur County, Oregon. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2012, 1:51 PM MDT (19:51 UTC)
Expired
Mar 11, 2012, 6:00 PM MDT
In force
4 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Adams County, ID, Boise County, ID, Camas County, ID, Canyon County, ID, Elmore County, ID, Gem County, ID, Owyhee County, ID, Payette County, ID, Valley County, ID, Washington County, ID, Baker County, OR, Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 44 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WWUS75 KBOI 111951
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
151 PM MDT SUN MAR 11 2012

...GUSTY SOUTHWEST WINDS THIS AFTERNOON...

.A COLD FRONT OVER SOUTHEAST OREGON HAS BROUGHT GUSTY SOUTHWEST
WINDS TO AROUND 50 MPH. THESE CONDITIONS WILL SPREAD THROUGH MOST
OF SOUTHWEST IDAHO THROUGH THE REST OF THE AFTERNOON. ISOLATED
THUNDERSTORMS WITH STRONG WINDS AND SMALL HAIL ARE POSSIBLE
THROUGH THE EARLY EVENING.

IDZ011>015-029-033-ORZ061>064-120000-
/O.NEW.KBOI.WI.Y.0006.120311T1951Z-120312T0000Z/
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
151 PM MDT SUN MAR 11 2012 /1251 PM PDT SUN MAR 11 2012/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /5 PM PDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /5 PM PDT/ THIS
EVENING FOR SOUTHEAST OREGON AND MUCH OF SOUTHWEST IDAHO.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...UNTIL 6 PM MDT OR 5 PM PDT.

* IMPACTS...DIFFICULTY DRIVING AND BLOWING DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
1 follow-up statement
670 
WWUS75 KBOI 112341
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
541 PM MDT SUN MAR 11 2012

IDZ011>015-029-033-ORZ061>064-120045-
/O.EXP.KBOI.WI.Y.0006.000000T0000Z-120312T0000Z/
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
541 PM MDT SUN MAR 11 2012 /441 PM PDT SUN MAR 11 2012/

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /5 PM PDT/ THIS
EVENING...

THE WIND ADVISORY FOR SOUTHEAST OREGON AND MOST OF SOUTHWEST IDAHO
WILL EXPIRE AT 6 PM MDT /5 PM PDT/ THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Mar 11, 10:33 AM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 11, 10:33 AM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1033 AM MDT SUN MAR 11 2012

.DISCUSSION...COLD FRONT/TROUGH AXIS FROM NE OREGON EXTENDING TO
ALONG THE FAR SE OREGON/SW IDAHO STATE BORDERS THIS MORNING. THIS
FEATURE WILL LIFT NE THROUGH THE WEST CENTRAL AND BOISE MOUNTAINS
THROUGH THE MID AFTERNOON THEN TOWARDS STANLEY FOR THE EVENING. IN
THE MOUNTAINS WITH THIS FEATURE EXPECT A PERIOD OF MODERATE RAIN
AND SNOW AND A SLIGHT CHANCE OF THUNDERSTORMS. GUSTY WINDS UP TO
35 MPH OVER SE OREGON WILL EXPAND ACROSS IDAHO TODAY THEN BECOME
LIGHT 7-8 PM MDT AS A BRIEF SURFACE PRESSURE RIDGE LIFTS NE OVER
THE AREA. MINOR UPDATE FOR HIGHS...EXPECT THE LOWER 60S AT TWIN
FALLS AND TO REFINE THUNDERSTORM AREA 3PM-9PM TODAY MAINLY
ACROSS IDAHO NORTH AND EAST OF BOISE. GUSTY SE/SW WINDS TO AROUND
35 MPH WILL REBUILD MONDAY AFTERNOON ACROSS OREGON.

&&

.AVIATION...VALLEYS WILL CONTINUE VFR WITH AREAS OF SHOWERS...MAINLY
THIS AFTERNOON FROM KMUO NORTH AND WEST...BECOMING SCATTERED THIS
EVENING. FOR THE MOUNTAINS OF EASTERN  OREGON AND CENTRAL IDAHO
EXPECT AREAS OF MVFR AND LOCAL IFR CONDITIONS IN RAIN AND SNOW
THROUGH THIS AFTERNOON...DECREASING TO SCATTERED THIS EVENING.
SLIGHT CHANCE THUNDERSTORMS 21Z-03Z. SOUTHEAST TO SOUTHWEST SURFACE
WINDS 10-20 KTS THIS MORNING WILL SHIFT TO WEST 10-20 KTS THIS
AFTERNOON. WINDS ALOFT WILL BE WEST UP TO 25 KTS AT 10K FEET MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH MONDAY...THE FIRST IN A LONG SERIES OF
PACIFIC WEATHER SYSTEMS WILL CROSS THE REGION TODAY AND THIS
EVENING. THIS LEAD WAVE MARKS THE BEGINNING OF A CHANGE TO A MOIST
PATTERN THAT WILL BRING THE FORECAST AREA A GOOD DEAL OF
PRECIPITATION DURING THE UPCOMING WEEK. TEMPERATURES...ALTHOUGH
COOLER THAN THE PREVIOUS COUPLE DAYS WILL STILL BE ON THE MILD SIDE
AND ABOUT 4 TO 8 DEGREES ABOVE NORMAL. THE BIG DROP IN THE OVERALL
TEMPERATURE REGIME COMES LATE IN THE EXTENDED PERIOD. THIS FIRST
SHORT WAVE IS RATHER WEAK AS DEPICTED BY THE MODELS...LATEST RADAR
AND SATELLITE INDICATIONS. NONETHELESS...IT WILL BRING LIGHT TO
MODERATE QPF ACROSS SOUTHEAST OREGON TODAY THEN SWING THROUGH THE
MOUNTAINS OF SOUTHWEST IDAHO THIS EVENING. THE PATTERN DOES NOT
FAVOR MUCH IF ANY PRECIP IN THE SNAKE VALLEY WITH SOUTHWEST FLOW AT
MID LEVELS AND SOUTHEAST WINDS AT THE SURFACE. IN ADDITION...AIR
MASS IN PLACE IS VERY DRY BELOW 70H AND THUS IT WILL TAKE A LONG
TIME TO MOISTEN LOWER LEVELS. FOR THIS REASON WE HAVE OPTED TO CUT
BACK ON POPS AND QPF IN THE SNAKE VALLEY TODAY WHILE KEEPING POPS
FAIRLY HIGH NORTHWARD. THERE IS ALSO MARGINAL CONVECTIVE INSTABILITY
THIS AFTERNOON TO THE NORTH OF THE SNAKE VALLEY AND WE HAVE KEPT THE
SLIGHT CHANCE OF THUNDER IN THE FORECAST. WAVE MINORS OUT TONIGHT IN
SOUTHWEST FLOW ALOFT AWAITING THE NEXT STRONGER WAVE FOR MONDAY AT
LEAST IN THE OREGON ZONES WHERE QPF LOOKS HIGHER THAN THE FIRST WAVE
AND UPPER FLOW STRENGTHENS. BY THIS TIME HOWEVER THE UPPER PATTERN
ACROSS CONUS SHIFTS AND BECOMES MORE AMPLIFIED WITH A DOWNSTREAM
BUILDING RIDGE AND A DEEPENING LONG WAVE TROUGH ALONG THE WEST
COAST. THIS WILL CAUSE THE FLOW TO BUCKLE OVER OUR AREA BRINGING
DRIER AND WARMER CONDITIONS BACK INTO SOUTHERN IDAHO WHILE
REDIRECTING THE QPF STREAM NORTHWARD THROUGH NORTHEAST OREGON INTO
CENTRAL AND NORTH IDAHO. THE MAGIC VALLEY WILL RISE BACK INTO THE
60S AGAIN WHILE NORTHERN AREAS TURN COOLER...CLOUDY AND WETTER.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...NO SIGNIFICANT CHANGES
TO THE EXTENDED FORECAST AS WET PATTERN WILL PERSIST INTO NEXT
WEEKEND. A COMBINATION OF A LONGWAVE TROUGH CENTERED JUST OFFSHORE
AND A LONGWAVE RIDGE OVER THE CENTRAL AND EASTERN U.S. WILL KEEP US
UNDER MOIST SOUTHWEST FLOW ALOFT THROUGH SATURDAY. STILL THINK
MODELS ARE OVERDOING THE QPF AMOUNTS THROUGH WEDNESDAY ESPECIALLY IN
THE MOUNTAINS. OROGRAPHIC ENHANCEMENT SHOULD HELP INCREASE QPF
AMOUNTS ON SOUTHWEST FACING SLOPES HOWEVER...PRECIPITABLE WATER
VALUES OFF SHORE REMAIN BELOW AN INCH WHICH ISN/T FAVORABLE FOR
SIGNIFICANT PRECIPITATION IN A SOUTHWEST FLOW REGIME. BY
THURSDAY/FRIDAY...A MORE SIGNIFICANT MOISTURE PLUME REACHES NORTHERN
CALIFORNIA WHICH COULD PRODUCE SIGNIFICANT PRECIPITATION ACROSS THE
MOUNTAINS. EXPECT LIGHTER AMOUNTS IN THE VALLEYS THROUGHOUT THE
WEEK. SNOW LEVELS WILL RANGE FROM 4000 FT NORTH TO 6000 FT SOUTH ON
TUESDAY...RISING ABOUT 2000 FEET BY THURSDAY...THEN FALLING ON
FRIDAY AND SATURDAY. TEMPERATURES WILL REMAIN AROUND NORMAL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...VM
AVIATION.....JT
PREV SHORT TERM...GS
PREV LONG TERM....JDS
Hazardous weather outlook, Mar 11, 5:52 AM MDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
552 AM MDT SUN MAR 11 2012

IDZ011>016-028>030-033-ORZ061>064-121200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
552 AM MDT SUN MAR 11 2012 /452 AM PDT SUN MAR 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 2:28 PM MDTSevere Thunderstorm WarningBOIAdams, Valley32 min

Nearby

Wind Advisories in Idaho, 2012Wind Advisories in Oregon, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.